foods you should avoid when taking antibiotics

foods you should avoid when taking antibiotics

Antibiotics are powerful medicines that can help treat bacterial infections. However, antibiotics can also cause side effects that may make you feel worse than your original illness, including nausea and vomiting. In some cases, you might also experience diarrhea or yeast infection from taking antibiotics. This is because antibiotics kill good bacteria in your body along with the bad bacteria that cause illnesses like strep throat or pneumonia. The good news is there are some foods you should avoid when taking antibiotics so they don’t irritate your stomach even further or lead to other health problems down the road.

What are Antibiotics?

foods you should avoid when taking antibiotics

Antibiotics are medications that kill or slow the growth of bacteria. They can be taken orally (by mouth) or by injection, depending on the infection and our doctor’s instructions.

Antibiotics don’t work against viruses, which cause colds and flu. They also won’t help us get better if we have a virus that causes diarrhea, such as rotavirus or norovirus; these infections must run their course before we’ll start to feel better.

If we have an infection caused by a virus, antibiotics won’t cure it—but they might make it easier for our body to fight off the illness: For example, antibiotics might prevent an ear infection from spreading into our eardrum or sinuses.

What is the use of Antibiotics?

foods you should avoid when taking antibiotics

Antibiotics are drugs that kill or stop the growth of bacteria. They do not work against viruses such as colds and flu, which are caused by viruses. Antibiotics can be used to treat bacterial infections such as tonsillitis, ear infections, and urinary tract infections.

They can also be used to treat acne because bacteria called Propionibacterium acnes infect follicles in the skin, which leads to inflammation and pimples (pimples).

Foods you avoid when you’re taking antibiotics

Sugary foods

foods you should avoid when taking antibiotics

Sugary foods are a no-no because they can cause diarrhea and nausea, exacerbating antibiotics’ already unpleasant side effects. They also may cause heartburn or stomach ache when you’re taking antibiotics, so it’s best to avoid them altogether until you are feeling better.

Fiber-rich foods

foods you should avoid when taking antibiotics

Fiber-rich foods may best be avoided while on antibiotics. Fiber slows down the absorption of the drug, which means more of it can remain in your gut after you’ve eaten. This can cause bacteria to become resistant to antibiotics and reduce their effectiveness against future infections.

Fiber-rich foods include fruits and vegetables, whole grains, nuts, and seeds. Examples include apples, apricots, broccoli, carrots, corn (kernels), green beans (with pods), peas (in pods or shelled), potatoes (with skin) sweet potatoes (with skin).

Alcohol

foods you should avoid when taking antibiotics

Alcohol can cause diarrhea, nausea, and vomiting. Drinking alcohol while taking antibiotics can also increase the risk of bleeding, especially when you’re taking an antibiotic called ciprofloxacin (Cipro). In addition, it can increase the risk of kidney problems in some people who take metronidazole (Flagyl) for a long time or in high doses. Also watch out for liver damage if you are drinking alcohol while taking acetaminophen (Tylenol), as both alcohol and acetaminophen are processed by the liver.

Dairy products

foods to avoid when taking antibiotics

Dairy products, such as milk, cheese, and yogurt, can also affect the absorption of antibiotics. Taking these products at the same time as an antibiotic may reduce the drug’s effect on our infection.

If we have stomach upset from eating dairy products it can make us feel sicker with diarrhea or vomiting.

Dairy products are high in fat and calories and some people have an intolerance to lactose. If we suffer from lactose intolerance, we should try switching to low-lactose or lactose-free alternatives such as soy milk or rice milk instead of cow’s milk when taking antibiotics.

Grapefruit

foods to avoid when taking antibiotics

Grapefruit contains a substance called furanocoumarins that can interfere with the way your body breaks down certain medications. If you take a prescription drug and eat grapefruit, it could increase the amount of medication in your bloodstream and cause an overdose.

If you take a prescription drug, ask your pharmacist if it can be taken with grapefruit before having any grapefruits or other foods containing furanocoumarins. Some people may have health issues from eating too much grapefruit so you should discuss this with your doctor or pharmacist for more information about what’s safe for you to eat during treatment.

Foods rich in calcium

foods you should avoid when taking antibiotics

Calcium is an important nutrient for maintaining healthy bones and teeth. If we’re taking antibiotics, however, it’s advised that we should avoid eating calcium-rich foods because they could upset our stomach and make it hard for us to digest food properly.

Other good sources of calcium include dark leafy greens like broccoli or kale; sardines canned with bones; nuts such as almonds and sesame seeds; tofu processed with calcium sulfate; legumes (such as soybeans) processed with calcium sulfate or other additives that enhance their nutritional value while preserving the protein content; some juices fortified with calcium carbonate.

Caffeine

foods to avoid when taking antibiotics

Caffeine can interfere with the absorption of antibiotics, which could cause us to need a higher dose. In addition, caffeine is associated with diarrhea and heartburn. It also causes nausea and vomiting in some people, so it’s best that we should avoid caffeinated beverages while taking an antibiotic.

Conclusion

foods to avoid when taking antibiotics

Remember, antibiotics are powerful drugs. If you’re taking them, it’s important that we should be careful about what we eat. The foods listed above may not cause an allergic reaction or interfere with your antibiotic treatment, but they could cause other problems like diarrhea or upset stomach. As always, speak with your doctor if you have concerns about the food choices that are right for you.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Solve This : 51 − = 45